Flash Flood, Henry
- When
- June 4, 8:18 PM EST to 9:30 PM EST
- Where
- Henry County, Fieldale
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.685, -79.981 (the zone’s center; the record gives no point)
Thunderstorms winds on the 4th downed trees in Fieldale.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the 4th produced flash flooding and wind damage.In Fieldale, heavy thunderstorm rains caused flash flooding of Jordan Creek with several people evacuated and resulted in mudslides.Thunderstorms winds on the 4th downed trees in Fieldale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 1:10 PM EST, 7 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 210 PM EDT WED JUN 4 2003 SHORT RANGE... TONIGHT AND THURSDAY... ATMOS BECOMING INCREASINGLY UNSTABLE AS SOME SURFACE HEATING TAKES PLACE ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. BEST CHANCES FOR SEVERE APPEAR TO BE ACROSS SOUTHSIDE VA AND NW NC WHERE TEMPS HAVE CLIMBED WELL INTO THE 70S AND DEWPOINTS RANGE FROM THE UPPER 60S TO LOWER 70S. LARGE SCALE LIFT ALSO AIDING IN THUNDERSTORM DEVELOPMENT WITH BRIEF PERIOD OF LER OF THE JET PASSING OVER THE CWA. DRIER AIR AND WESTERLY WINDS ARRIVE OVERNIGHT WITH TSTORM THREAT DECREASING RAPIDLY AFTER MID EVENING. COLD FRONT PUSHES EAST OF THE CWA OVERNIGHT WITH COOLER H8 TEMPS FOR LATE AT NIGHT AND THURSDAY. STILL PLENTY OF LOW LEVEL MOISTURE BEHIND THE FRONT. THIS COMBINED WITH A CYCLONIC CIRCULATION WILL KEEP SC IN THE UPSLOPE COUNTIES OF WEST VIRGINIA INTO THURSDAY...WHILE DOWNSLOPING MAKES FOR A SUNNY/PARTLY SUNNY DAY IN THE EAST. TEMPS TOMORROW LOOKED A BIT HIGH FOR H8 TEMPS AND 1000-H8 TKNS SO HAVE LOWERED MAXES JUST A BIT ON THURSDAY. THU NIGHT-FRI NIGHT... ONE SHORTWAVE ROTATES ENE TO MID ATLC COAST THU NIGHT...WITH SEVERAL S/WS MOVING INTO THE CENTRAL U.S. SRN STREAM ENERGY BEGINS MOVING TOWARD THE AREA FRIDAY EVENING. GFS SHOWING ITS USUAL FEEDBACK PROBLEMS WITH QPF...BUT FEEL ITS TRACK RECORD IS BETTER THAN THE ETA. EVEN SO...BOTH MODELS SHOWING A GOOD SWATH OF LIFT/MOISTURE WORKING IN FRIDAY NIGHT-SAT. HAVE INCREASED POPS FRIDAY NIGHT-SAT...BUT STILL KEEPING THEM IN CHANCE CATEGORY. IF MODEL RUNS CONTINUE THIS TREND...POPS WILL HAVE TO BE RAISED. TEMPS-WISE...PLAN ON LOWERING THU NIGHT MINS TOWARD MOS...WITH HIGH BUILDING IN. SOME HIGH LEVEL MOISTURE TO THE SOUTH SHOULD KEEP IT FROM DROPPING TOO FAR. CURRENT FORECAST MAX TEMPS FOR FRIDAY ONLY NEED MINOR ADJUSTMENTS. LONG RANGE (SAT-WED)... OUR WX PATTERN WILL REMAIN CONDUCIVE FOR CHANCES OF SHRA/TSRA AT LEAST SAT-MON NIGHT...AS A COUPLE OF SHORTWAVES AND SLOW MOVING FRONTS AFFECT THE AREA. THE SATURDAY SHORTWAVE APPEARS WEAKER...AS MODELS SHEAR IT OUT TO THE EAST MORE. HOWEVER...THIS BEING JUNE...AND LL MOISTURE PLENTIFUL...WITH FRONT MOVING IN...WILL KEEP GOOD CHANCE OF RAIN AROUND. FRONT SLOWS UP INTO SUNDAY...WAITING FOR A STRONG SYSTEM COMING IN FROM THE WEST TO KICK IT OUT. SO WE WILL SEE CHANCES OF SHRA/TSRA LASTING INTO MONDAY. FRONT SHOULD BE EAST OF US TUESDAY MORNING...AND WE COULD SEE DRY WX INTO WED? .RNK... NC...NONE. VA...NONE. WV...NONE. SPN/WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THE STORMS...ESPECIALLY EAST OF THE BLUE RIDGE...MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE SOME STORMS MAY CONTAIN TORRENTIAL RAIN WITH PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
VAZ058-059-042025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 325 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL... AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL IS MOVING SLOWLY EASTWARD ACROSS EASTERN HALIFAX AND CHARLOTTE COUNTIES. THESE STORMS ARE DUMPING UP TO 2 INCHES OF RAINFALL IN LESS THAN AN HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADS...AND MAY EVEN CAUSE MUD AND DEBRIS TO BE WASHED ONTO THE ROADS...AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS. AREAS TO BE AFFECTED THROUGH 430 PM INCLUDE...SCOTTSBURG...CLUSTER SPRINGS...DRYBURG...WYLLIESBURG...AND REDOAK. MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE DEEPER THAN YOU THINK. JJ
VAZ019-020-023-024-050059- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL... A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES ACROSS THE WEST CENTRAL HIGHLANDS OF VIRGINIA. THE AREA OF CONCERN IS FROM GOSHEN PASS IN ROCKBRIDGE COUNTY SOUTHWEST ALONG THE ROCKBRIDGE AND BATH COUNTY LINE TO JUST NORTH OF EAGLE ROCK IN BOTETOURT COUNTY. RAINFALL AMOUNTS HAVE BEEN HEAVY...WITH UP TO A INCH AND HALF SINCE 5 PM. ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS...AND MAY EVEN CAUSE MUD AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS...AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN CREEKS AND STREAMS. LOCATIONS TO BE AFFECTED THROUGH SUNSET ARE...ROCKBRIDGE BATHS... COLLIERSTOWN...IRON GATE...GALA AND NATURAL BRIDGE. MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE DEEPER THAN YOU THINK. DOC
VAZ023-024-050142- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 822 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL... A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TRACK SLOWLY ACROSS ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES. RAINFALL AMOUNTS HAVE BEEN HEAVY ACROSS NORTHWEST ROCKBRIDGE COUNTY SINCE 5 PM. AMOUNTS OF NEAR 3 INCHES OF RAINFALL WAS RECORDED IN THE GOSHEN VICINITY CLOSING STATE ROUTE 39 NEAR GUYS RUN DUE TO HIGH WATER ACROSS THE ROAD. OTHER COUNTY ROUTES IN THE GOSHEN AREA HAVE ALSO BEEN AFFECTED BY THE HEAVY DOWNPOURS. THIS BAND OF STORMS IS CURRENTLY SHIFTING EASTWARD FROM FAIRFIELD SOUTH ALONG INTERSTATE 81...TO NEAR NATURAL BRIDGE. ADDITIONAL RAINFALL RATES OF UP TO AN INCH AN HOUR IS POSSIBLE. ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS... AND MAY EVEN CAUSE MUD AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS... AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN CREEKS AND STREAMS. LOCATIONS TO BE AFFECTED THROUGH SUNSET ARE...BROWNSBURG...LEXINGTON ...BUENA VISTA...NATURAL BRIDGE STATION...GLASGOW AND ARCADIA. MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK. DOC
SHORT TERM FORECAST NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT WED JUN 4 2003 NCZ003-004-019-020-VAZ022>024-032>035-043-044-050154- AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-STOKES NC-SURRY NC- WILKES NC-YADKIN NC- INCLUDING THE FOLLOWING LOCATIONS...SALEM CITY...MARTINSVILLE CITY... DANVILLE CITY...BEDFORD CITY...WILKESBORO AND DOBSON 824 PM EDT WED JUN 4 2003 .NOW... A LINE OF SCATTERED VERY HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE EAST IN THE REGION. EXPECT RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR IN THE STRONGEST STORMS. RAINFALL OF THIS INTENSITY WILL CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. BE ALERT TO FAST RISING WATER IN CREEKS AND STREAMS AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF NECESSARY. RMG/TLW
The national radar mosaic for the moment the first event began.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364354, 5364355.